Florida, 2023

Tornado and Flood in Florida, June 18, 2023

June 18, 2023 · NWS TBW · 2 events in 1 county or zone

A supercell embedded within a line of thunderstorms associated with a mesoscale convective complex moving across southwest Florida produces a brief tornado on Pine Island in Lee County, while flooding reported around Cape Coral in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A supercell embedded within a line of thunderstorms associated with a mesoscale convective complex moving across southwest Florida produces a brief tornado on Pine Island in Lee County, while flooding reported around Cape Coral in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 18, 8:28 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 18, 8:28 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
928 AM EDT Sun Jun 18 2023

...New UPDATE...

.UPDATE...
Issued at 925 AM EDT Sun Jun 18 2023

Overnight convection has largely come to an end across the forecast
area. A few showers and thunderstorms linger along the west coast
and coastal waters. Continued clearing is anticipated this morning
with SWFL the only location that could see showers and storms linger
into the early afternoon hours. With the environment largely
stabilized, widespread redevelopment is not anticipated. Though
afternoon heating and some instability could lead to some isolated
thunderstorms this afternoon across the interior. As skies clear and
abundant sunshine returns, afternoon highs will rebound into the
upper 80s to lower 90s for most. Elevated humidity values mean heat
indicies will once again reach to between 100-105 degrees.

&&

.AVIATION...
(12Z TAFS)
Issued at 742 AM EDT Sun Jun 18 2023

VFR and clearing conditions for northern sites with brief MVFR/IFR
for southern sites through 15/16Z as RA and VCTS slowly exit the
area. VFR conditions expected for all terminals after 16Z. Winds
shifting to the WSW and increasing this afternoon. Diminishing again
this evening through the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  80  91  79 /  80  30  60  40
FMY  91  80  93  80 /  80  30  50  30
GIF  90  75  93  75 /  80  20  70  40
SRQ  89  78  91  78 /  80  40  50  30
BKV  89  72  92  73 /  70  20  70  50
SPG  87  80  88  80 /  80  40  60  40

&&

Sea Breeze Thunderstorm Regime For Sunday: 5
Sea Breeze Thunderstorm Regime For Monday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT...Flannery
UPPER AIR/CLIMATE...Close

In the hours before

Local storm report, Jun 18, 7:19 AM EST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
819 AM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Tstm Wnd Gst     6 E Saint Petersburg    27.77N 82.57W
06/18/2023  M42 MPH          GMZ830             FL   Mesonet

            Mesonet station XTAM Tampa Bay Cut J.

1242 AM     Tstm Wnd Gst     8 SE Saint Petersburg   27.66N 82.59W
06/18/2023  M48 MPH          GMZ830             FL   Mesonet

            Mesonet station MTBF1 8 SE Saint Petersburg.

0905 PM     Tstm Wnd Gst     Lakeland Highlands      27.96N 81.95W
06/17/2023  M44 MPH          Polk               FL   Mesonet

            Mesonet station AR692 Lakeland.

0957 PM     Tstm Wnd Gst     2 SW Lake Alfred        28.07N 81.75W
06/17/2023  M48 MPH          Polk               FL   ASOS

            ASOS station KGIF Winter Haven.

1110 PM     Tstm Wnd Gst     1 W Jasmine Estates     28.29N 82.70W
06/17/2023  M42 MPH          Pasco              FL   Mesonet

            Mesonet station in Port Richey reported 42
            mph wind gust.

1132 PM     Hail             1 W Odessa              28.20N 82.61W
06/17/2023  E0.88 inch       Pasco              FL   Public

            Report of hail to around nickel size.

1158 PM     Tstm Wnd Gst     6 N Town 'n' Country    28.10N 82.58W
06/17/2023  M52 MPH          Hillsborough       FL   Mesonet

            Home weather station reported 52 mph wind
            gust.

0816 PM     Tstm Wnd Gst     2 NNE Masaryktown       28.47N 82.45W
06/17/2023  M49 MPH          Hernando           FL   ASOS

            ASOS station KBKV Brooksville reported a 43
            knot/49 mph wind gust.

&&
Special weather statement, Jun 18, 9:14 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1014 AM EDT Sun Jun 18 2023

FLZ162-181445-
Coastal Charlotte FL-
1014 AM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of southwestern
Charlotte County through 1045 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of North Port, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Island, Placida, Rotonda, and Grove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2680 8227 2679 8227 2682 8228 2692 8238
      2695 8222 2678 8206 2674 8221
TIME...MOT...LOC 1414Z 314DEG 21KT 2688 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 18, 9:14 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1014 AM EDT Sun Jun 18 2023

FLZ162-181500-
Coastal Charlotte FL-
1014 AM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of southwestern
Charlotte County through 1100 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of North Port, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Island, Placida, Rotonda, and Grove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2680 8227 2679 8227 2682 8228 2692 8238
      2695 8222 2678 8206 2674 8221
TIME...MOT...LOC 1414Z 314DEG 21KT 2688 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Jun 18, 9:35 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
1035 AM EDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Tstm Wnd Gst     1 SE Grove City         26.90N 82.31W
06/18/2023  M45 MPH          Charlotte          FL   Mesonet

            Mesonet station XGRV Grove City.

&&
Special weather statement, Jun 18, 9:52 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1052 AM EDT Sun Jun 18 2023

FLZ165-265-181530-
Inland Lee FL-Coastal Lee FL-
1052 AM EDT Sun Jun 18 2023

...A strong thunderstorm will impact portions of western Lee County
through 1130 AM EDT...

At 1052 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pineland, or 12 miles west of Cape Coral, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Coral, Fort Myers, McGregor, Matlacha, Matlacha Isles-Matlacha
Shores, Palmona Park, Lochmoor Waterway Estates, Pineland, Iona, St.
James City, Pine Island Center, East Dunbar, Burnt Store Marina,
Saint James City, North Fort Myers, Punta Rassa, Suncoast Estates,
Bokeelia, Tice, and Useppa Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2640 8212 2663 8227 2675 8230 2679 8223
      2680 8222 2679 8217 2678 8216 2679 8216
      2671 8178 2638 8207
TIME...MOT...LOC 1452Z 316DEG 15KT 2665 8220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 130 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 tornado. Local standard time, as filed.

Flood, Lee

When
June 18, 10:09 AM EST
Where
Lee County, 4.25 mi ESE of Matlacha to 4.49 mi ESE of Matlacha
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.590, -82.010

Images relayed via broadcast media from social media show high water in multiple neighborhoods near Chiquita Blvd in Cape Coral.

Tornado, Lee

When
June 18, 10:10 AM EST to 10:11 AM EST
Where
Lee County, 0.85 mi SSE of Pine Island to 0.86 mi SSE of Pine Island
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
26.609, -82.115

A virtual survey using several photos captured from the area suggests that the only damage was done to a recently-constructed metal outdoor freezer. This freezer was complete, properly secured, and was made of aluminum and insulated with Styrofoam. |While some fence damage was noted, this damage could not be reliably attributed to the tornado, given a lack of nearby tree damage and little-to-debris. Imagery from the area also shows some damage to this fence before the tornado took place. As such, the |tornado was on the ground for approximately 27 feet (or 0.005 mi) and spent only a few brief seconds on the ground before lifting again.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097182, 1097178.